So I've been suffering from chronic back pain (bulged and protruded lumbar discs causing stenosis) for 18 months now. I was treating it with Doctor prescriptions for OTC Panadeine Extra until March this year where I was prescribed Panadeine Forte (2 a day in conjunction to 6 Panadeine Extra), and that was doing a decent job until about a month ago. Nowadays I may get 3-4 hours relief from each dose if I'm doing very little, and basically no relief if I'm moving around. So I'm struggling to go into uni and get things done. My GP is wanting me to use Lyrica in conjunction to Panadeine, but I think it's time I move on to another pain killer. Now, I'm not wanting to jump onto the stronger meds such as morphine or oxycodone, as they may come in handy if things really go south. However, Tramadol is something that's supposed to be a safer med than codeine, but since it's like an SSRI, taking it while on an SSRI such as Citalopram (what I take for depression) can be deadly. Do people here take Tramadol with SSRIs?
I just want my old life back! The me who could easily walk 4km. My pain is stealing my sanity, and making it hard for me to do my day to day tasks.
I'm sorry you're having issues getting your pain under control
Do you go to a Pain Clinic? I really think you need professional opinion on this as we are not qualified to advise you As you know taking lots of different meds has all sorts of possible side effects or contraindications and the people who need to guide you are your GP or a Pain Specialist.
We all react differently to meds too, I know I am highly sensitive so any meds change or increase is closely monitored by my GP and Pain Specialist.
If you're not happy with what your GP is suggesting then ask them about alternatives and if they are not willing to help look for a GP who will. It's important you get the right meds for you and a good team looking after you
Good luck and keep us posted
"Just thinkin' about tomorrow
Clears away the cobwebs and the sorrow 'til there's none
When I'm stuck with a day that's grey and lonely
I just stick out my chin and grin and say, oh
The sun will come out tomorrow
So you gotta hang on
'til tomorrow, come what may!"
1 year 11 months ago - 1 year 11 months ago#26298by Peter
Peter replied the topic: Tramadol with SSRIs
Believe it or not, Tramadol can be a much more dangerous drug than Lyrica. They are also both different. I know of so many people, including myself, who have suffered terrible side effects from taking Tramadol, especially when it is added to an antidepressant of some sort. But many can't tolerate the drug on its own.
I have also known many people who find Tramadol to be a very good pain killer.
There is no real evidence to say one drug is better than the other. You may get told many things from GPs and specialists, but the truth is, all chronic pain sufferers react differently to all the medications. If we had 10 CP sufferers and they were all given the same drug at the same dosage, they would all report different effects of the drug.
However, the science is in with regard Opioids and all other strong pain killers, and that is that they are not a safe long term option for chronic pain sufferers!
Lyrica is not a pain killer. It is an anti-seizure drug. I don't know the technical jargon on this drug, all I know is that if you try it and it works, then you will get the right kind of relief from neuropathic pain, which is enough to get you off the merry go round long enough for you to put into practice some self management strategies, which include physical exercises of some sort. Because in the end the self management strategies and physical exercises are what we all need, even if you are badly disabled, some form of exercise as little as it may seem, will benefit us both physically and mentally.
There is always a need for some medication, but it should be the least, not the most of what we do to reduce our pain.
So what you need to do is ask your GP to refer you to a multidisciplinary pain clinic to learn the self management strategies. And I would strongly recommend you looking more into the Lyrica and ask the GP and pain specialist to further explain this drug to you. Don't be satisfied with a 30 second reply. Demand to know more about the drug. Go to your pharmacist to ask the technical questions, because they are the ones who know the most about the drug.
If you are going to react to the Lyrica and not be able to tolerate it, you will get some pretty bad hallucinations and major psych and emotional swings. These seem to be the most common bad side effects for people who can't tolerate it.
But do yourself a favour if you are going to try it, ask your doc to prescribe the lowest dosage to give you the chance to titrate it up as you feel you can tolerate it. If you start off low and go slow, you should tolerate it better. Too many people are started on high doses and simply cannot tolerate it and have to go off of it.
I am very sensitive to all medication and because of that, I get the best results from Lyrica while only taking half the recommended initial daily dose.
I can't advise you anything here, but I strongly recommend you looking further into all these drugs, ask as many questions as you can and educate yourself, BEFORE you stick any of them down your throat. I do that now after I ended up in hospital in 2004 suffering Serotonin Syndrome which is the dangerous and deadly side effect of taking Tramadol with an Antidepressant. And I was only on a low dose of Effexor, which is an anti depressant. I was almost convulsing, with my arms and legs flying all over the place without my control, by the time I was admitted to emergency. The doctor had to hold them down, so he didn't get hit. My eyes were flitting side to side uncontrollably and the pain in my brain was the worst imaginable. He gave me an antidote pill, then I had no drugs at all from that point on and I walked the corridors of the hospital for 6 days and 6 nights before I finally crashed.
I'm not trying to scare you off, because like I said above, there are plenty of people taking Tramadol and they think it's the Bees knees. But if you turn out to be sensitive to this drug and get the wrong combination, then you may suffer badly.
Whatever you do, educate yourself and ask to start on a low dose so you can get use to the drug and not suffer terrible side effects. It's your body and your life, so take control and don't take anything from any doctor until they have fully satisfied you with a lengthy explanation!
I wish the ring (this Chronic Pain) had never come to me. I wish none of this had happened. (Frodo Baggins)
So do all who live to see such times. But that is not for them to decide. All we have to decide, is what to do with the time that is given to us. (Gandalf the Grey)
I understand and see that the list of medications to help ease the pain is long and a bumpy ride too.
I am on 150mg Tramadol 300mg Lyrica 100mg Endep & 10mg OxyContin at night otherwise I don't sleep believe me my doctor didn't throw these at me he studied and worked with my pharmacist to get the optimum balance so I can almost have a normal HA HA life I also have oxyconitn10mg ,Lyrica 300mg and Sertalene 100mg in the morning .
Now this amount of medication is not big compared to others I'm a little fish.
But as both Peter & Jo. have said you need to work with your GP your pharmacy and if you have Physio them also.
The after effects on some of these is quite horrible as I have forgotten my morning ones twice and by lunch time I was in agony..
I did a pain management course at the Wesley Hospital which was great they have Dr Leigh Atkinson (specialist in head stuff) he looked into everyone's med list and mine were right on the money so I am sticking with what I've got.
The one thing they teach you at Pain Management is to PACE yourself if I asked those on the forum to put their hands up if they did pace themselves over the weekend there would be a lot of hands up.
Mine included please take care as the road can be very rough but in time it'll level out and the screaming eases.
as long as I wake up alive I'm happy
Because it could be worse
That's scary Peter. I'll stay away from Tramadol, as those side effects terrify me. I tried 75mg of Lyrica last night, and I woke up feeling fine. I'm hoping I don't get any psychological side effects though. However, I went to the shops about half an hour ago, and had a horrible back flare up.